Heparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists.

Published

Journal Article (Review)

Patients undergoing cardiovascular surgery may be exposed to heparin before surgery, during cardiopulmonary bypass (CPB), or in the immediate postoperative period. For this reason, cardiovascular surgery patients are at increased risk for heparin-induced thrombocytopenia (HIT), occurring in 1 to 3% of patients. The diagnosis of HIT can be difficult, if based solely on the development of thrombocytopenia, because cardiac surgical patients have multiple reasons to be thrombocytopenic. Several clinical scoring systems have been developed to reduce unnecessary testing and better define the pretest probability of HIT, which we will review in detail with a diagnostic algorithm. In addition, we will cover the prevention and treatment HIT.

Full Text

Duke Authors

Cited Authors

  • Ivascu, NS; Fitzgerald, M; Ghadimi, K; Patel, P; Evans, AS; Goeddel, LA; Shaefi, S; Klick, J; Johnson, A; Raiten, J; Horak, J; Gutsche, J

Published Date

  • February 2019

Published In

Volume / Issue

  • 33 / 2

Start / End Page

  • 511 - 520

PubMed ID

  • 30502310

Pubmed Central ID

  • 30502310

Electronic International Standard Serial Number (EISSN)

  • 1532-8422

Digital Object Identifier (DOI)

  • 10.1053/j.jvca.2018.10.035

Language

  • eng

Conference Location

  • United States